New York, 2017

Flash Flood in New York, August 5, 2017

August 5, 2017 · NWS OKX · 1 event in 1 county or zone

Showers and thunderstorms moved across the area during the early morning hours ahead of an approaching cold front. These storms developed in a high moisture environment, with precipitable water values on the 8am EDT Upton sounding exceeding 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms moved across the area during the early morning hours ahead of an approaching cold front. These storms developed in a high moisture environment, with precipitable water values on the 8am EDT Upton sounding exceeding 2. CoCoRaHS observations indicate rainfall amounts of 1.0-1.5 across parts of Westchester County, where isolated flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 5, 3:16 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 3:16 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
416 AM EDT Sat Aug 5 2017

.SYNOPSIS...
A cold front passes today. High pressure builds across the area
on Sunday, then shifts south and eastward ahead of a developing
low pressure system that will impact the area Monday into
Tuesday. High pressure moves across the area Wednesday followed
by another low pressure system passing to the south for the late
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Ahead of vigorous trough, and strong cold front, showers and
thunderstorms will march across the area this morning, with
drier conditions anticipated during the afternoon.

Building MUCape, 20 to 35 kt mid level winds, and LI progged to
fall as low as -4 this morning will allow for a few stronger
storms, with possible bowing segments early this morning. In
addition, increasing PW around 2 inches thanks to increasing
southerly flow ahead of the front will allow for heavy downpours
this morning as well.

Based on latest mos guidance, expecting high temps in the lower
to middle 80s. Plenty of clouds this morning, with partial
sunshine this afternoon behind the front, west to east.

There is a moderate risk for the development of rip currents at
ocean beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Skies clear as rain departs to the east. Initially gusty and
dry westerly flow in the wake of the front is expected. Gusts
should diminish as the evening progresses. Lows will drop into
the 60s in and around The City and at the coast with lows in the
50s elsewhere.

On Sunday, high pressure builds to the south, with zonal flow
aloft. Mostly sunny, and less humid weather is anticipated,
with increasing high clouds later in the day. Temperatures will
average a few degrees below seasonal norms, mid 70s to lower
80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Anomalously high pressure over the Caribbean and a blocking
pattern in the western U.S. will aid in keeping a series of low
pressure systems rotating through the Northeast. By Monday, two
short waves are expected to phase, with broad southwest flow
advecting increasing moisture into the region. At the moment,
solutions keeping the system more to the south seem to fit more
with climatological normals in this area, and given the
orientation of southwest flow aloft being parallel to the
boundary, the potential for heavy rainfall and training cells
will be possible. Rainfall will continue into Monday night.
Given cloudy conditions and the warm front largely expected to
stay just south of the area, temperatures will be below
climatological normals for this time of year. The system
gradually moves eastward Tuesday with improving conditions.
Temperatures should be closer to normal as high pressure moves
in through mid week. There will be increasing chances of showers
and thunderstorms by Thursday as a low pressure system
approaches from the west.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A cold front moves through the terminals late this morning into
the afternoon. The front will be east of the terminals tonight.

MVFR, with local IFR conditions through around 14z. Showers
and thunderstorms will move across city and lower Hudson Valley
terminals through 12z and then 11-15z for Long Island and
southern CT terminals. Thunderstorms may miss immediate KSWF
terminal to the south, but have left a tempo group in for now.

S-SE winds around 10 kt into the morning hours. An occasional
gust into the upper teens and lower 20s is possible near the
coast. Brief gusty winds up to 25-30 kt possible within
thunderstorms. Winds shift to SW behind the showers and
thunderstorms, then veer to W to NW with the frontal passage.
Gusts 20-25 kt are expected late this afternoon and early
evening.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.SATURDAY NIGHT-SUNDAY...VFR.
.MONDAY...IFR possible in showers and possible thunder.
.TUESDAY...CHC IFR/MVFR/shra early, otherwise VFR.
.WEDNESDAY...VFR.

&&

.MARINE...
Increasing southerly winds are expected this morning
ahead of a cold front. The front passes this afternoon with a
wind shift to the SW/W as the day progresses. Showers and
thunderstorms will impact the area, especially this morning.
Heavy rain and gusty winds are possible.

By tonight, gusty NW winds behind the front are forecast as
high pressure builds to the west. Will issue a SCA across the
ocean waters for gusty winds up to 25 kt, and building seas in
the 3 to 5 ft range.

By Sunday, winds abate, and seas should subside as the high
builds south.

A deepening low pressure system will approach then pass over
the waters Monday into Tuesday, allowing seas to build again. At
the moment, seas are expected to remain below SCA criteria, but
should the low deepen more than currently forecast, SCA
conditions will be possible. High pressure for the mid week will
lead to winds and seas subsiding before another system
approaches the area by late week.

&&

.HYDROLOGY...
Locally heavy rainfall is expected this morning as
thunderstorms move across the area. Rainfall rates may exceed
an inch per hour with any stronger storms or training of storms.
Flooding in poor drainage and urbanized areas will be the main
threat.

Locally heavy rain with the potential for urban/poor draining
flooding will be possible Monday into Monday night.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT Sunday
     for ANZ350-353-355.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...MD
AVIATION...DS
MARINE...PW
HYDROLOGY...PW
Hazardous weather outlook, Aug 5, 1:42 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
242 AM EDT Sat Aug 5 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-060830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
242 AM EDT Sat Aug 5 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Heavy rain from thunderstorms this morning may result in poor
drainage and urban flooding. A few storms may produce gusty winds
up to or in excess of 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-060830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
242 AM EDT Sat Aug 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Thunderstorms will produce heavy downpours and a few storms may
produce gusty winds. Mariners should exercise caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

PW

In the hours before

Special weather statement, Aug 5, 3:24 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service New York NY
424 AM EDT SAT AUG 5 2017

NJZ004-006-103>108-NYZ072>075-176-178-050930-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Richmond (Staten Is.)-
424 AM EDT SAT AUG 5 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...EASTERN
PASSAIC...UNION...BERGEN...ESSEX...QUEENS...RICHMOND...BRONX...NEW
YORK AND KINGS COUNTIES...

At 423 AM EDT, strong thunderstorms were clustered over Plainfield,
moving northeast at 55 mph.

Winds in excess of 40 mph are possible with these storms.

This storm will be near...
  Linden and Millburn around 430 AM EDT.
  Elizabeth and Orange around 435 AM EDT.
  Newark and Bayonne around 440 AM EDT.
  Jersey City and Passaic around 445 AM EDT.
  Hackensack and Ridgefield around 450 AM EDT.
  Mott Haven and East Tremont around 455 AM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4050 7427 4051 7426 4060 7421 4059 7446
      4067 7440 4065 7445 4067 7446 4076 7436
      4077 7436 4079 7437 4086 7432 4089 7434
      4091 7430 4090 7427 4092 7428 4104 7402
      4095 7391 4092 7392 4089 7384 4057 7384
TIME...MOT...LOC 0823Z 240DEG 49KT 4066 7442

PW
Local storm report, Aug 5, 4:56 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
556 AM EDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 AM     FLASH FLOOD      CLIFTON                 40.86N  74.16W
08/05/2017                   PASSAIC            NJ   SOCIAL MEDIA

            US 46 IS CLOSED IN BOTH DIRECTIONS WEST OF CR 625 AND
            RANDOLPH AVE DUE TO FLOODING.

&&

DS

The radar

The Brookhaven radar (KOKX), 83 km away, was scanning. The volume nearest the first event began at 10:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
August 5, 5:36 AM EST to 6:06 AM EST
Where
Westchester County, 0.55 mi NW of Thornwood to 0.5 mi NW of Thornwood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.126, -73.787

The northbound Saw Mill River Parkway was closed at Exit 27 in Sherman Park due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717857.